Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 146, NWS Grand Forks, ND

July 28, 20194 counties in North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 28, 2019, 2:16 PM CDT for 4 counties in North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2019, 2:16 PM CDT (19:16 UTC)
Expired
Jul 28, 2019, 3:15 PM CDT
In force
59 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Grand Forks County, ND, Nelson County, ND, Pembina County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 85 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.3 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2019-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2019-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
333 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:05 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 28, 1:05 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
105 PM CDT Sun Jul 28 2019

.UPDATE...
Issued at 105 PM CDT Sun Jul 28 2019

The back edge of showers associated with the southern upper level
wave now is near the Red River Valley and will continue to
propagate eastward through the next few hours. Rainfall totals
across the far southern parts of the forecast area 0.20-0.40
inches.

A line of showers/thunderstorms have developed across central
North Dakota associated with forcing from a mid-level trough
extending from main upper level low across Canada (seen on water
vapor imagery). Surface wind shift/convergence is slightly ahead
of this convection, as are the better convective parameters. There
has been a bit of clearing/heating along the surface boundary. If
the current convection is able to catch up to the area with
favorable environmental parameters there will be a brief period of
severe storm potential. The main threats will be hail around an
inch and winds up to 60 mph (lower end of the spectrum given 0-6
bulk shear around 25 knots with similar effective shear). There
could also be the threat for funnel clouds (weak/brief
tornado/landspout) given the stronger surface vorticity along the
wind shift along with steeper low level lapse rates and stronger
low level instability. Confidence in this weak/brief tornado
threat is low we are not sure if the current convection will be
able to catch up to the favorable environment, but if it does we
will consider a SPS to raise awareness.

&&

.SHORT TERM...(Today through Monday)
Issued at 328 AM CDT Sun Jul 28 2019

Two rounds of precipitation to focus on today with the first
coming primarily this morning into early afternoon as a short wave
with a weak surface low lifts northeast from SD into north
central MN. As it does PWats increase to above 1.5 inches across
the southern valley and into west central MN. This efficient
moisture column combined with strong omega and ML Cape less than
1000j/kg will bring showers and general thunderstorms to areas
primarily along and south of a Valley City to Bemidji line with
generally a quarter to half inch and areas south of a Wahpeton to
Wadena line seeing better chances for higher amounts upwards to
an inch of rainfall.

The second area of concern will be along a westerly winds shift
currently entering the extreme NW corner of ND. As it advances
east across the state this morning its expected to reach the
Devils Lake basin with convection developing along the boundary
between 12 and 2pm. Instability ahead is the main question mark
today as cloud cover from the first round of precip will or could
impact daytime heating. Hourly runs of the HRRR have been
indicating a pocket of instability ahead of the wind shift
stretching from the northern valley southwestward into S ND of
MUCAPE of 1000 to 2000 J/KG with weak 0-6km bulk shear around
30kts. Multi cellular storm mode is expected along the boundary as
storms quickly develop. However as the cells move east they will
merge and weaken from running into an environment with less
instability. Good agreement with storms and showers ending quickly
west to east late this afternoon into early evening. This area of
storms will create a more scattered rainfall foot print with
generally a tenth to a quarter of an inch.

Overnight a cold front pushes south across the area. Setting up a
cool and breezy Monday as increasing pressure gradient ahead of
sfc high pressure induces good mixing. Depending on cloud cover
across NW MN afternoon temps may not get out of the 60s with low
to mid 70s for the rest of the region as northwest winds will be 15
to 25mph.

.LONG TERM...(Monday night through Saturday)
Issued at 328 AM CDT Sun Jul 28 2019

Tuesday...

Surface high pressure over the eastern Dakotas/western MN will
accompany a fairly cool airmass that will bring well below normal
temperatures to the region for Tuesday. Ensemble guidance continues
to support the idea that many locations will see morning lows in the
mid to upper 40s. Afternoon temperatures will gradually warm into
the mid/upper 70s.

Wednesday through Saturday...

The aforementioned surface high is expected to shift
east/southeastward by Wednesday and will allow warm, moist return
flow through the central US through the second half of the week.
This will help temperatures recover to seasonal normal, or even
slightly above normal, temperatures with highs in the mid to upper
80s.

A persistent upper level ridge over the western CONUS will remain in
place through this period and allow weak upper level disturbances
embedded in the mean flow to propagate into the northern Plains.
Each of these disturbances will bring isolated to scattered
shower/thunderstorm chances as lift associated with the wave/weak
surface fronts glances the warm, moist airmass in place over the
region. Generally, deep layer shear appears limited spatially and
temporally so the overall severe threat is low at this time. While
it is fairly likely that showers and thunderstorms will occur at
some point during this period, high model spread gives low
confidence in any specifics as far as timing and placement of the
best storm chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 105 PM CDT Sun Jul 28 2019

Mainly VFR conditions through the period. Main impacts will be
showers currently affecting KBJI (will be east by mid-afternoon)
and then line of thunderstorms approaching eastern North Dakota.
These thunderstorms will likely impact KDVL early this afternoon.
Not sure if they will hold together further east, but will monitor
and update forecasts as needed. Gusty northwest winds expected
most areas Monday morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...TG
SHORT TERM...JK
LONG TERM...AM
AVIATION...TG
Hazardous weather outlook, Jul 28, 9:00 AM CDT, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
900 AM CDT Sun Jul 28 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
900 AM CDT Sun Jul 28 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Showers and thunderstorms this morning, more widespread across the
southern Red River Valley into west central Minnesota. Rainfall up
to 2 inches where activity is more widespread.

Isolated severe thunderstorms are possible across eastern North
Dakota and northwest Minnesota this afternoon. The main hazards
will be large hail up to quarter size and damaging wind gusts up
to 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Late day storms will be possible for the latter half of the week
as moisture and heat return to the region Wednesday through
Saturday evenings and overnights.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 28, 1:29 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
129 PM CDT Sun Jul 28 2019

NDZ014-024-026-281915-
Nelson ND-Eddy ND-Benson ND-
129 PM CDT Sun Jul 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON AND EDDY
COUNTIES UNTIL 215 PM CDT...

At 128 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brantford, or 32 miles south of Devils Lake, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Brantford around 140 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4785 9917 4792 9852 4759 9850 4759 9920
TIME...MOT...LOC 1828Z 260DEG 20KT 4765 9902

CJ
Special weather statement, Jul 28, 1:45 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
145 PM CDT Sun Jul 28 2019

NDZ016-026-027-054-281930-
Nelson ND-Eastern Walsh County ND-Western Walsh County ND-
Grand Forks ND-
145 PM CDT Sun Jul 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAND FORKS...
NORTHEASTERN NELSON AND SOUTH CENTRAL WALSH COUNTIES UNTIL 230 PM
CDT...

At 144 PM CDT, Doppler radar was tracking a strong thunderstorm near
Michigan, or 33 miles east of Devils Lake, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Whitman around 150 PM CDT.
  Petersburg around 205 PM CDT.
  Dahlen and Niagara around 215 PM CDT.
  Forest River Colony and Fordville around 230 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4814 9828 4822 9805 4825 9767 4790 9783
      4789 9836
TIME...MOT...LOC 1844Z 260DEG 20KT 4807 9816

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:18 PM CDTSpecial Weather StatementFGFKittson57 min
Jul 28, 3:05 PM CDTSpecial Weather StatementFGFKittson55 min
Jul 28, 3:09 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau26 min
Jul 28, 3:20 PM CDTSpecial Weather StatementFGFMarshall55 min
Jul 28, 3:56 PM CDTSpecial Weather StatementFGFKittson, Marshall49 min
Jul 28, 1:29 PM CDTSpecial Weather StatementFGFEddy46 min
Jul 28, 1:45 PM CDTSpecial Weather StatementFGFNelson45 min
Jul 28, 2:12 PM CDTTornado WarningFGFNelson48 min
Jul 28, 2:44 PM CDTTornado WarningFGFGrand Forks, Nelson, Pembina, Walsh46 min
Jul 28, 2:56 PM CDTSpecial Weather StatementFGFGrand Forks49 min
Jul 28, 3:28 PM CDTSpecial Weather StatementFGFSteele32 min
Jul 28, 4:59 PM CDTSpecial Weather StatementFGFSargent46 min
Jul 28, 5:16 PM CDTSpecial Weather StatementFGFCass29 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.